Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 32, NWS Mobile, AL

May 17, 2018Mobile County, Alabama; George County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 17, 2018, 6:20 PM CDT for Mobile County, Alabama; George County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2018, 6:20 PM CDT (23:20 UTC)
Expired
May 17, 2018, 7:00 PM CDT
In force
40 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mobile County, AL, George County, MS

The radar

The Mobile radar (KMOB), 20 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1317 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WUUS54 KMOB 172320
SVRMOB
ALC097-MSC039-180000-
/O.NEW.KMOB.SV.W.0032.180517T2320Z-180518T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
620 PM CDT THU MAY 17 2018

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  West central Mobile County in southwestern Alabama...
  Eastern George County in southeastern Mississippi...

* Until 700 PM CDT.

* At 620 PM CDT, a severe thunderstorm was located 6 miles northwest
  of Wilmer, or 8 miles east of Lucedale, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lucedale, Semmes, Tanner Williams, Mobile Regional Airport and
  Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3066 8841 3074 8841 3074 8849 3086 8863
      3100 8850 3100 8842 3087 8807 3057 8831
TIME...MOT...LOC 2320Z 313DEG 22KT 3088 8845 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
742 
WWUS54 KMOB 172352
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
652 PM CDT THU MAY 17 2018

MSC039-180002-
/O.CAN.KMOB.SV.W.0032.000000T0000Z-180518T0000Z/
George MS-
652 PM CDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GEORGE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3066 8841 3100 8842 3087 8807 3057 8831
TIME...MOT...LOC 2352Z 313DEG 22KT 3074 8828 

$$

ALC097-180000-
/O.CON.KMOB.SV.W.0032.000000T0000Z-180518T0000Z/
Mobile AL-
652 PM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WEST CENTRAL MOBILE COUNTY...

At 652 PM CDT, a severe thunderstorm was located over Semmes, or 10
miles northwest of Midtown Mobile, moving southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Semmes, Tanner Williams, Mobile Regional Airport and Wilmer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3066 8841 3100 8842 3087 8807 3057 8831
TIME...MOT...LOC 2352Z 313DEG 22KT 3074 8828 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:57 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 17, 3:57 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
357 PM CDT Thu May 17 2018

.NEAR TERM /Now Through Friday/...A lobe of shortwave energy
moving over western portions of the Southeast moves over and east of
the forecast area tonight. A tongue of significantly dryer air
behind the lobe of energy in the mid/upper levels moves over the
Lower Mississippi River Valley and the forecast area overnight into
Friday. The current activity over the forecast area will continue to
move generally east the rest of the day through tonight in the
general westerly flow above the surface, moving east of the forecast
area after midnight. The dryer mid/upper level air will help to cut
back on the chance of rain over areas north of the coast Friday, but
with a surface ridge building west over the Gulf, deeper layer
onshore flow flow returns, along with Gulf moisture. At this point,
the moisture return over areas north of our coastal counties doesn't
happen until late afternoon into Friday night, so am placing best
chance of rain during the day Friday closer to the coast, tapering
down as one moves inland. Am concerned about another day of strong
to severe storms Friday. With the tsra development reaching into the
drier mid/upper level air over central parts of the forecast area,
stronger downburst winds become a strong possibility. Hail remains a
possibility also.

Looking at temps, above seasonal highs continue, especially inland
with the drier air allowing for better heating during the day. Am
also expecting overnight lows above seasonal tonight, with decent
low level moisture present. Southeastern portions of the forecast
area are expected to be the warmest with the most moisture lasting
longer, along with convection lasting into the overnight over
eastern portions of the forecast area. 16/SAM

.SHORT TERM /Friday night Through Sunday night/...Weather pattern
remains relatively unchanged through Friday night with weak low
pressure trof just inland from the coast, but surface high pressure
ridge begins to build in from the east Saturday and then persists
across the region through Sunday night. With this, expect pattern
of scattered afternoon and early evening showers and thunderstorms
to continue through the period, with rain chances slightly lower
over the second half of the forecast period as trofing aloft
flattens somewhat into slight ridging. Temperatures remain rather
consistent too, with daytime highs just above normal for this time
of the year ranging from the upper 80s to lower 90s and overnight
lows ranging from the upper 60s over the interior zones to the
low 70s closer to the coast. 12/DS

.LONG TERM /Monday Through Thursday/...A surface high pressure
ridge extends west across the area through most of the period. As
a result, a typical summer-like pattern will continue through the
period. Scattered afternoon and evening showers and thunderstorms,
with high temps in the upper 80s and lower 90s and lows ranging
from the upper 60s inland to lower 70s at the coast. 12/DS

&&

.MARINE...A surface ridge builds west over the Gulf of Mexico into
the weekend and lasts well into the coming week. Light to at times
moderate onshore flow expected with a shift from general southwesterly
to southeasterly as the ridge shifts north to over the Southeast.
16/SAM

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      68  88  68  91  68  91  67  89 /  30  50  20  40  10  50  20  30
Pensacola   72  87  71  87  70  87  70  86 /  30  50  20  40  20  40  20  30
Destin      73  85  76  84  75  84  74  83 /  30  40  20  20  20  40  20  30
Evergreen   67  88  69  91  67  91  67  89 /  40  50  20  30  20  50  20  30
Waynesboro  65  89  67  91  67  89  67  88 /  20  40  20  30  20  50  20  30
Camden      67  87  69  90  68  90  67  88 /  40  30  20  30  20  40  20  30
Crestview   67  89  69  90  67  90  66  88 /  30  50  20  40  20  40  20  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 17, 6:01 AM CDT, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
601 AM CDT Thu May 17 2018

ALZ051>060-261>266-FLZ201>206-GMZ633-MSZ067-075-076-078-079-
181115-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Perdido Bay-Wayne-Perry-Greene-
Stone-George-
601 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida...southeast
Mississippi and the coastal waters of Alabama and northwest
Florida.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected to
develop across the area again, especially during the afternoon and
evening hours. A few storms could become strong to marginally
severe this afternoon, capable of producing strong to locally
damaging wind gusts, hail, frequent cloud to ground lightning
strikes, and locally heavy rainfall.

There is a moderate risk of rip currents along the Alabama and
northwest Florida panhandle beaches today and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a moderate risk of rip currents along the Alabama and
northwest Florida Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is currently
not anticipated.

GMZ630>632-634>636-650-655-670-675-181115-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
601 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will be capable of
producing locally strong wind gusts and higher seas over the
marine area today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winds and seas will be locally higher near isolated to scattered
showers and thunderstorms. Otherwise, the probability for
widespread hazardous weather is low.

In the hours before

Special weather statement, May 17, 4:52 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
452 PM CDT THU MAY 17 2018

ALZ058-060-172245-
Covington AL-Crenshaw AL-
452 PM CDT THU MAY 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHERN CRENSHAW AND COVINGTON COUNTIES UNTIL 545 PM
CDT...

At 451 PM CDT, the strong thunderstorms were located along a line
extending from 5 miles west of Red Level to 16 miles west of Laurel
Hill, and moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Andalusia, Opp, Florala, Brantley, River Falls, Red Level, Lockhart,
Dozier, Heath and Gantt.

LAT...LON 3153 8620 3099 8619 3100 8670 3135 8670
      3137 8667 3140 8666 3143 8667 3144 8670
      3152 8670 3152 8650 3156 8650 3162 8615
      3154 8614
TIME...MOT...LOC 2151Z 248DEG 27KT 3141 8671 3104 8673
Special weather statement, May 17, 4:54 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
454 PM CDT THU MAY 17 2018

ALZ060-FLZ203>205-172300-
Covington AL-Okaloosa Inland FL-Santa Rosa Coastal FL-
Santa Rosa Inland FL-
454 PM CDT THU MAY 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...OKALOOSA AND NORTHEASTERN SANTA ROSA COUNTIES UNTIL 600 PM
CDT...

At 454 PM CDT, the strong thunderstorms were located along a line
extending from 14 miles southeast of Riverview to near Pea Ridge, and
moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Crestview, Baker and Laurel Hill.

LAT...LON 3099 8639 3057 8639 3058 8704 3100 8681
      3100 8636 3099 8636
TIME...MOT...LOC 2154Z 258DEG 20KT 3096 8685 3063 8709
Special weather statement, May 17, 5:04 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
504 PM CDT THU MAY 17 2018

MSZ076-172245-
Greene MS-
504 PM CDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...GREENE
COUNTY UNTIL 545 PM CDT...

At 504 PM CDT, the strong thunderstorm was located 9 miles northeast
of McLain, or 11 miles northwest of Leakesville, moving southeast at
25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Leakesville and McLain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3122 8884 3141 8875 3138 8845 3100 8843
      3100 8845 3109 8884
TIME...MOT...LOC 2204Z 294DEG 22KT 3122 8873
Special weather statement, May 17, 5:38 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Mobile AL
538 PM CDT THU MAY 17 2018

ALZ052-261-MSZ076-172330-
Washington AL-Mobile Inland AL-Greene MS-
538 PM CDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE...SOUTHERN WASHINGTON AND SOUTHEASTERN GREENE
COUNTIES UNTIL 630 PM CDT...

At 537 PM CDT, the strong thunderstorm was located 6 miles east of
Leakesville, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Citronelle, Leakesville, Gulfcrest, Deer Park, Calvert, Fruitdale,
McIntosh and Movico.

LAT...LON 3138 8847 3133 8795 3132 8795 3131 8796
      3130 8796 3127 8797 3127 8798 3126 8799
      3126 8797 3092 8806 3104 8864
TIME...MOT...LOC 2237Z 292DEG 24KT 3118 8845
Local storm report, May 17, 5:45 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
545 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     POLLARD                 31.03N 87.17W
05/17/2018                   ESCAMBIA           AL   BROADCAST MEDIA

            SPORADIC TREES DOWN IN THE POLLARD
            COMMUNITY. PICTURES AND REPORTS VIA SOCIAL
            MEDIA.

&&

MB
Special weather statement, May 17, 6:15 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
615 PM CDT THU MAY 17 2018

ALZ261-263-MSZ079-180000-
Mobile Central AL-Mobile Inland AL-George MS-
615 PM CDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE AND EASTERN GEORGE COUNTIES UNTIL 700 PM CDT...

At 615 PM CDT, the strong thunderstorm was located 6 miles east of
Lucedale, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lucedale, Chunchula, Semmes, Tanner Williams, Mobile Regional
Airport, Wilmer and I65 And AL 158.

LAT...LON 3056 8841 3074 8841 3074 8873 3100 8864
      3100 8843 3092 8805 3056 8822
TIME...MOT...LOC 2315Z 309DEG 19KT 3090 8848

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:42 AM CDTSpecial Marine WarningMOB33 min
May 17, 9:34 AM CDTSpecial Marine WarningMOB26 min
May 17, 9:36 AM CDTSpecial Marine WarningMOB24 min
May 17, 9:52 AM CDTSpecial Marine WarningMOB23 min
May 17, 9:53 AM CDTSpecial Marine WarningMOB37 min
May 17, 10:13 AM CDTSpecial Marine WarningMOB32 min
May 17, 11:26 AM CDTSpecial Weather StatementMOBChoctaw49 min
May 17, 11:34 AM CDTSpecial Weather StatementMOBChoctaw41 min
May 17, 12:13 PM CDTSpecial Weather StatementMOBChoctaw47 min
May 17, 12:42 PM CDTSevere Thunderstorm WarningMOBChoctaw48 min
May 17, 1:21 PM CDTSevere Thunderstorm WarningMOBMobile39 min
May 17, 1:32 PM CDTSpecial Weather StatementMOBClarke43 min
May 17, 2:04 PM CDTSpecial Weather StatementMOBWashington41 min
May 17, 2:06 PM CDTSpecial Weather StatementMOBWilcox39 min
May 17, 2:11 PM CDTSpecial Marine WarningMOB64 min
May 17, 2:13 PM CDTSpecial Weather StatementMOBBaldwin62 min
May 17, 2:15 PM CDTSevere Thunderstorm WarningMOBWashington23 min
May 17, 2:29 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile46 min
May 17, 2:42 PM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Mobile, Washington35 min
May 17, 3:15 PM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia45 min
May 17, 3:44 PM CDTSpecial Weather StatementMOBEscambia46 min
May 17, 3:58 PM CDTSpecial Weather StatementMOBEscambia47 min
May 17, 4:52 PM CDTSpecial Weather StatementMOBCovington53 min
May 17, 5:38 PM CDTSpecial Weather StatementMOBWashington52 min
May 17, 6:15 PM CDTSpecial Weather StatementMOBMobile45 min
May 17, 6:42 PM CDTSpecial Marine WarningMOB93 min
May 17, 6:47 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile28 min
May 17, 12:20 PM CDTSpecial Weather StatementMOBGeorge40 min
May 17, 12:44 PM CDTSevere Thunderstorm WarningMOBGeorge46 min
May 17, 2:25 PM CDTSevere Thunderstorm WarningMOBWayne29 min
May 17, 4:02 PM CDTSpecial Weather StatementMOBWayne43 min
May 17, 5:04 PM CDTSpecial Weather StatementMOBGreene41 min
May 17, 5:10 PM CDTSevere Thunderstorm WarningMOBGreene50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.